Clinical tidbits I wish someone would've told me. - pg.2 | allnurses

Clinical tidbits I wish someone would've told me. - page 2

Hey everyone, I'm a new graduate nearing the end of my orientation at my first job on a busy Stepdown unit at my local hospital. Although we don't deal with vents, we do most every common gtt... Read More

  1. Visit  Esme12 profile page
    6
    Quote from crisxfour
    Why won't Atropine work on a Transplant patient? I had never heard that before, very interesting!
    Understand that the vagus nerve is not retransplanted (the chest/heart is denervated) after transplant and so Atropine would be useless in symptomatic bradycardia. It has also been shown that after transplant a significant proportion of patients respond paradoxically to atropine, leading to asystole as the result of sinus arrest or AV block. Although a plausible explanation for this effect remains speculative, there is data to indicate that the use of atropine or other anticholinergic drugs in patients after transplant is contraindicated.

    Atropine Often Results in Complete Atrioventricular Block or... : Transplantation
  2. Visit  turnforthenurseRN profile page
    4
    Quote from Esme12
    Atropine will not work on heart transplant patients......
    ...because atropine works on the vagus nerve and heart transplant patients do not have a vagus nerve

    Edit: looks like Esme beat me to it!

    And while on the subject of atropine, it works on the AV node and higher...so think about your heart blocks. A 1st degree is at the SA node. A Wenckebach (2nd degree type I/Mobitz I) is at the AV node. A Mobitz II (2nd degree type 2) is at the Bundle of His and a 3rd degree block is at the purkinje fibers. Atropine will only work on blocks at the AV node or higher. It wouldn't really hurt to administer in a patient with a Mobitz II or 3rd degree but it probably won't help because those blocks are below the AV node. These patients need to be paced.

    If a patient is admitted with bradycardia, keep atropine and some pacer pads at the bedside should they become symptomatic.
    Last edit by turnforthenurseRN on Sep 19, '12
    Hygiene Queen, Esme12, Mully, and 1 other like this.
  3. Visit  silverbat profile page
    2
    Levaquin can make the elderly loopy as well. Also, if an elderly male becomes suddenly confused, agitated, combative, check for a UTI. These elderly males don't tolerate UTIs very well.
  4. Visit  GM2RN profile page
    1
    Quote from Esme12
    Atropine will not work on heart transplant patients......

    That's interesting--why is that?


    I see this has already been answered.
    Last edit by GM2RN on Sep 19, '12
    Esme12 likes this.
  5. Visit  sapphire18 profile page
    2
    Always listen to your patient when they say that something "just isn't right." try checking a blood sugar- then if WNL and sense of impending doom persists, grab an ABG.

    Get ready to clamp the NG/OGT ASAP (or hook to sxn) after placement, those things can become a pressurized fountain of stomach contents!

    A normal HR can mean disaster if the pt had previously been very tachy- have had 2 pts recently with HR in the 70s who were minutes away from asystole- luckily both were DNRs (but still being treated).
  6. Visit  eatmysoxRN profile page
    4
    Press Ganey is the devil.

    Always make sure the patient doesnt have a test that requires NPO before giving a snack.
    Dont draw labs from a hep line without flushing really well first.

    Explain what you are doing to everyone, even if they are confused or are not conscious.

    Label every line. Check every line at shift change.

    If you run a drip as a secondary, make sure the clamp is open. I have come into work to find drips programmed but not infusing. Eek incident

    If you make a mistake, own up and learn from it. Seek advice and let the md know so it can be treated.

    Get vitals every time you call the doc.

    Make sure all patients with any heart problems or potassium issues are monitored.
    Pharmacy is awesome as a resource. Ask them to help manage drips and such. Any med questions they can usually advise you some.

    Make sure SCDs are plugged in and running correctly. I hate seeing SCDs charted as on when they are not plugged in.
  7. Visit  Esme12 profile page
    1
    Press Ganey is the devil........Now that is funny.....true, but really funny!!!!
    EMTtoRNinVA likes this.
  8. Visit  ghillbert profile page
    0
    Airway
    Breathing
    Circulation

    Step #1 with someone who's falling in a hole.. add or increase O2.
  9. Visit  RNforLongTime profile page
    1
    Yes, we must be better based on Press Ganey surveys. I

    I recently filled one out myself for my 8yr old son's ER visit at the beginning of the month where the Dr misdiagnosed him and never even LOOKED at my son's lip during the visit. When we called the ER the next day he never said bring him back in, just put him on prednisone. Turns out my son developed a lip abscess that was MRSA positive and not surprising given his history of it. Had that first ER dr properly diagnosed my son, we might have avoided a trip to Rainbow Babies Hospital in Cleveland where my poor son had to undergo a painful I&D of the abscess under local anesthesia, ended up missing a week of school and a week of football practice and game. The ER director called my husband last week...never really apologized for his colleagues screw up but only said that he was glad our son was better!! So I will NEVER EVER take anyone to that ER when this certain DR is working!! I'll call first and if he's on...I'll drive farther where I know I'll get better care!

    Anyway....tidbits. You can use a 60cc syringe to empty contents from a JP drain! the luer lock end of the syringe screws on the opening of the JP and VOILA! Remove the contents without making a mess!
    turnforthenurseRN likes this.
  10. Visit  Carrig RN profile page
    1
    Also protects your eyes from splash back of blood when some is Hep C or HIV pos.
    JulieL likes this.
  11. Visit  SENSUALBLISSINFL profile page
    0
    Quote from Probably
    Atropine is NOT for bradycardia. It is for SYMPTOMATIC bradycardia.
    That is ACLS and PALS 101.

    Also, I learned during my rotation at ICU, always double check the dose that the MD gives to a patient for pain...sometimes they do not consider how frail or little a patient weighs and it is up to the nurse, who works closely to the patient, to ask the MD to modify the order.
  12. Visit  Anoetos profile page
    0
    Quote from SENSUALBLISSINFL
    That is ACLS and PALS 101.

    Also, I learned during my rotation at ICU, always double check the dose that the MD gives to a patient for pain...sometimes they do not consider how frail or little a patient weighs and it is up to the nurse, who works closely to the patient, to ask the MD to modify the order.
    Additionally, most docs will look at BUN:Cr but it's always a good idea to double check for our CC pts.
  13. Visit  Chisca profile page
    2
    If your cardiac monitors have ST segment alarms use them. Get into the habit at the beginning of your shift of checking for correct lead placement and setting ST alarms. It may be your first indication somethings wrong with your patient.

Must Read Topics



Nursing Jobs in every specialty and state. Visit today and find your dream job.

Visit Our Sponsors
Top
close
close